×

The newsboy problem with resalable returns: a single period model and case study. (English) Zbl 1077.90007

Summary: We analyze a newsboy problem with resalable returns. A single order is placed before the selling season starts. Purchased products may be returned by the customer for a full refund within a certain time interval. Returned products are resalable, provided they arrive back before the end of the season and are undamaged. Products remaining at the end of the season are salvaged. All demands not met directly are lost. We derive a simple closed-form equation that determines the optimal order quantity given the demand distribution, the probability that a sold product is returned, and all relevant revenues and costs. We illustrate its use with real data from a large catalogue/internet mail order retailer.

MSC:

90B05 Inventory, storage, reservoirs
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Hill, R.M., Applying Bayesian methodology with a uniform prior to the single period inventory model, European journal of operational research, 98, 3, 555-562, (1997) · Zbl 0930.90005
[2] Khouja, M., A note on the newsboy problem with an emergency supply option, Journal of the operational research society, 47, 1530-1534, (1996) · Zbl 0873.90022
[3] Khouja, M., The single-period (news-vendor) problem: literature review and suggestions for future research, Omega the international journal of management science, 27, 537-553, (1999)
[4] Kodama, M., Probabilistic single period inventory model with partial returns and additional orders, Computers and industrial engineering, 29, 1-4, 455-459, (1995)
[5] Lee, C.H., Coordinated stocking, clearance sales and return policies for a supply chain, European journal of operational research, 131, 3, 1-12, (2000)
[6] Shih, W., A note on Bayesian approach to newsboy inventory problem, Decision sciences, 4, 184-194, (2001)
[7] Silver, E.A.; Pyke, D.F.; Peterson, R., Inventory management and production planning and scheduling, (1998), John Wiley & Sons New York
[8] Vlachos, D.; Dekker, R., Return handling options and order quantities for single period products, European journal of operational research, 151, 1, 38-52, (2003) · Zbl 1033.90029
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.